Get Your Dog Care Questions Answered by Experts
Hello, my name isXXXXX am a licensed veterinarian and I will try and help you as best as I can.
I am sorry to hear that Gracie is not doing well.
Has Gracie had a phenobarbital blood level measured yet? Is she doing well otherwise: any vomiting, diarrhea, stumbling, blindness, head tilt, circling, etc?
Her phenobarbital level was checked 2 days ago and found to be within what the doctor called theraputic limits. That's why the keppra was added. This was an emergency vet visit. The doctor didn't have Gracie's file. The only problems Gracie is other than the mild focal seizures came after starting phenobarbital. She is very hungry and thirsty. Although those have dimished a little. She is unsteady on her feet and falls occasionally. Her back end is weak.
I see. Have you been able to consult with a veterinary neurologist yet? Did your vet talk to you about diagnosing a brain tumor?
2 weeks ago when this first started my vet said it was either a brain tumor or epilepsy. The vet 2 days ago said it can't be epilepsy only a brain tumor because she is too old to have epilepsy. My concern is, she is healthy in every other way even though she is old. The seizures are so mild that if we are not looking at her they are hard to see as they only last a few seconds. They are very frequent though. And the reason for the emergency vet visit was she was falling and the seizures were occuring every 5 to 10 minutes. But she was not falling prior to the phenobarbital.
I see. Given the age of Gracie and her signs, there is likely a brain tumor present since the seizures are worsening. The increase in seizure frequency along with the falling is consistent with progression of a brain tumor. Some dogs may become sedate and can have issues falling with the phenobarbital, however I would not expect the seizures to worsen from phenobarbital.
Unfortunately, the only way to diagnose a brain tumor is via an MRI. To do this you would need to visit a neurologist and there would be considerable cost
Keppra should reach steady state concentrations in 2-3 days, so I would expect full levels in that amount of time
If there is no major change with the keppra, two other medications may be added: potassium bromide, and zonisamide.
OK. It's good to know that the phenobarbital won't cause her to have more seizures. Luckily I have Purdue University within an hours drive. I'm just trying to find out if she is getting worse or if the medication is causing the problems. Thank you.
You are very welcome. I think given what you are seeing, it is less likely due to the medication.
I wish you the best with Gracie. Please feel free to contact me again if you need any further information, otherwise please feel free to leave positive feedback for this conversation. My goal is 100% customer satisfaction. If you do not believe you have received this, please reply back before rating and I will help you further. Thank you and have a great night!
I saw a product called Comfortis. It comes in various